After the antibiotics have taken effect, what happens to the Clostridium difficile endospores that have been lying dormant in the large intestine?

1 Answer | Add Yours

bandmanjoe's profile pic

bandmanjoe | Middle School Teacher | (Level 2) Senior Educator

Posted on

Clostridium difficile is a species of gram-positive bacteria of the genus Clostridium that causes diarrhea and other intestinal disease, where competing bacteria have been wiped out by antibiotics.  These bacteria, which reside naturally in the intestine, become overpopulated.  They release harmful toxins that can cause bloating and diarrhea with severe abdominal pain.  Often, it can be cured by discontinuing the antibiotics responsible for the elimination of the other bacteria.  In more severe cases, the administration of metronidazole or vancomycin is the treatment of choice.


We’ve answered 317,697 questions. We can answer yours, too.

Ask a question